[Skip to Content]
[Skip to Content Landing]
Views 477
Citations 0
JAMA Pediatrics Clinical Challenge
October 2017

Adolescent With Pain and Necrosis Following Intramuscular Injection

Author Affiliations
  • 1Division of General Pediatrics/Hospital Medicine, Department of Pediatrics, Emory University School of Medicine, Atlanta, Georgia
JAMA Pediatr. 2017;171(10):1008-1009. doi:10.1001/jamapediatrics.2017.1881

A previously healthy 15-year-old boy presented to our hospital with pain and purpura of his left thigh after an intramuscular injection in that leg. Ten days prior, he had presented to a referring hospital’s emergency department for nausea and vomiting and was given 20 mg of intramuscular dicyclomine. He reported severe pain at the time and site of injection. Within a few hours, he noticed swelling and purpura overlying the site of injection.

Over the next 2 weeks, the swelling persisted and the purpura intensified, becoming black centrally (Figure A and B). Pain worsened over this period, initially restricting use of the leg, then preventing any weight bearing, prompting his admission to our hospital 10 days after the injection. He also reported numbness and occasional tingling of the skin involved. The patient denied fever or chills, and his nausea and vomiting had resolved.

First Page Preview View Large
First page PDF preview
First page PDF preview
×